Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Tucson, AZ

July 21, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2005, 3:35 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 3:35 PM MST (22:35 UTC)
Expired
Jul 21, 2005, 4:16 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 212237
SVRTWC
AZC019-212315-
/O.NEW.KTWC.SV.W.0046.050721T2235Z-050721T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF MARANA

* UNTIL 415 PM MST

* AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MARANA TO 20 
  MILES EAST OF QUEENS WELL...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SILVER BELL.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST WITH 
VISIBILITIES LESS THAN ONE MILE. BE PREPARED FOR SUDDEN CHANGES IN 
VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3251 11115 3206 11127 3208 11167 3250 11155

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 212255
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST THU JUL 21 2005

AZC019-212315-
/O.CON.KTWC.SV.W.0046.000000T0000Z-050721T2315Z/
PIMA AZ-
353 PM MST THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR
CENTRAL PIMA COUNTY...

AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND VERY STRONG WINDS. THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 10 MILES NORTHWEST OF MARANA TO 9 MILES 
SOUTHWEST OF PICTURE ROCKS MOVING WEST AT 15 MPH. A SPOTTER IN 
PICTURE ROCKS REPORTED A WIND GUST OF 50 MPH AND HEAVY RAIN. MARANA 
AIRPORT REPORTED A WIND GUST OF 40 MPH WITH VISIBILITIES REDUCED IN 
BLOWING DUST TO LESS THAN THREE MILES.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED 
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3251 11115 3206 11127 3208 11167 3250 11155

$$

WEATHER.GOV/TUCSON

JRG
000 
WWUS55 KTWC 212316 RRA
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST THU JUL 21 2005

AZC019-212323-
/O.CAN.KTWC.SV.W.0046.000000T0000Z-050721T2315Z/
PIMA AZ-
413 PM MST THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS
CANCELLED...

AT 410 PM MST...THE LINE OF THUNDERSTORMS FROM MARANA TO PICTURE 
ROCKS HAD DIMINISHED TO BELOW SEVERE LEVELS. GUSTY WINDS TO 45 
MPH...SMALL HAIL AND LOCALLY HEAVY RAIN WILL PERSIST THROUGH 445 MPH 
AS THE STORMS PUSH TO THE WEST AROUND 15 MPH.

LAT...LON 3251 11115 3206 11127 3208 11167 3250 11155

$$

WEATHER.GOV/TUCSON

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU JUL 21 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE FOUR CORNERS WILL CONTINUE
TO BRING MONSOON MOISTURE INTO THE REGION DURING THE NEXT SEVERAL
DAYS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY
INTO SATURDAY AS REMNANT MOISTURE FROM DISSIPATING TROPICAL
DEPRESSION EMILY MOVES ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA.
EXPECT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEK AS THE UPPER HIGH MOVES TOWARD SOUTHERN NEVADA AND
NORTHERN ARIZONA.

&&

.DISCUSSION...AS WAS DISCUSSED IN THE MORNING DISCUSSION...IT LOOKED
LIKE AN ACTIVE LATE AFTERNOON/EVENING BUT IT WAS NOT CLEAR CUT. TWO
FEATURES ARE IMPACTING THE AREA TODAY WITH THE FIRST BEING A
NORTHWEST TO SOUTHEAST AREA OF DIVERGENCE ALOFT WHICH EXTENDS FROM
WEST CENTRAL ARIZONA ACROSS SANTA CRUZ COUNTY AND INTO NORTHERN
SONORA MEXICO. THIS FEATURE IS MOVING SLOWLY TO THE WEST-SOUTHWEST
THIS AFTERNOON WITH TALL CONVECTION OCCURRING IN THIS AXIS WITH
DOPPLER RADAR INDICATING STRONG TO SEVERE STORMS SOUTH AND SOUTHWEST
OF NOGALES. SOME OF THE STORMS IN SANTA CRUZ AND IN THE SOUTHERN
PORTIONS OF THE INDIAN NATION WERE CLOSE TO SEVERE. THIS AXIS WILL
SLOWLY MOVE TO THE WEST OVERNIGHT WITH MAIN IMPACT BEING DAMAGING
WINDS...LOCALIZED HEAVY RAIN AND SMALL HAIL ACROSS THE INDIAN NATION
AND WESTERN PIMA COUNTY. THE REST OF SOUTHEAST ARIZONA...FROM TUCSON
EAST LOOKING RATHER DEAD AS SUBSIDENCE FIELD IN ADVANCE OF THE
REMAINS OF TD EMILY HAS CAPPED ANY DEEP CONVECTION. WILL MAY SOME
SMALL CHANGES TO THE TONIGHT FORECAST AND HAVE UNCERTAINTY WORDING
FROM TUCSON EAST AND AREAL COVERAGE WORDING TO THE WEST.

MOISTURE FROM TD EMILY CONTINUE TO MOVE TOWARD THE NORTHWEST THIS
AFTERNOON ACROSS CHIHUAHUA MEXICO AND WEST TEXAS. THUNDERSTORMS HAVE
BEEN FIRING OFF IN TEXAS ON EASTERN EDGE OF EMILY. STILL A VERY
NOTICEABLE MID-LEVEL CIRCULATION JUST SOUTH OF TEXAS BIG BEND. CLOUD
COVER HAS ALSO CUT HEATING WITH CHIHUAHUA MEXICO AROUND 15 DEGREES
COOLER THAN WEDNESDAY. WILL KEEP CURRENT FORECAST THINKING OF
SPREADING CLOUDS/MOISTURE IN OUR AREA STARTING LATE TONIGHT INTO
FRIDAY WITH A MOSTLY CLOUDY SKY LIKELY AS THE CIRCULATION OF EMILY
BECOMES AND INVERTED TROF ALOFT. TEMPERATURES WILL BE A BIG FORECAST
CHALLENGE...ESPECIALLY SEEING WHAT HAS OCCURRED IN CHIHUAHUA MEXICO
TODAY. HAVE CUT HIGH TEMPERATURES FROM MIDNIGHT FORECAST FOR FRIDAY
ABOUT 3 TO 6 DEGREES ACROSS THE BOARD AND THIS MAY NOT BE ENOUGH.
EXPECTING SCATTERED SHOWERS ON FRIDAY WITH LESS THUNDERSTORMS
COVERAGE DUE TO CLOUD COVER CUTTING DOWN HEATING. HOWEVER ANY
THUNDERSTORMS THAT DO DEVELOP WITH HAVE MORE POTENTIAL TO BE HEAVY
RAINERS THAN WIND MAKERS.

MOISTURE HANGING AROUND INTO NEXT WEEK SO WILL KEEP STANDARD MONSOON
FORECAST GOING THROUGH DAY 7.

&&

.FIRE WEATHER...STRONG HIGH PRESSURE ALOFT CENTERED OVER CENTRAL
COLORADO WILL RESULT IN ABOVE NORMAL TEMPERATURES ONCE AGAIN TODAY.
DAYTIME HEATING COMBINED WITH MOISTURE IN PLACE WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON
AND EVENING HOURS. JUST LIKE THE PAST FEW DAYS...STRONG...ERRATIC
AND POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS. ADDITIONAL TROPICAL MOISTURE FROM THE REMNANTS OF EMILY
WILL MOVE INTO THE REGION TONIGHT...RESULTING IN INCREASING
CLOUDS...COOLER DAYTIME TEMPERATURES...HIGHER HUMIDITY...AND
INCREASED CHANCES FOR PRECIPITATION OVER THE WEEKEND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. OUTFLOW FROM THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING MAY IMPACT KTUS AS WIND GUSTS APPROACH 40 KTS BETWEEN 23Z
AND 22/03Z. CEILINGS MAY LOWER TO AROUND 7K FT AGL BRIEFLY LATE THIS
AFTERNOON AND EARLY EVENING BUT VISIBILITIES SHOULD REMAIN P6SM.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORECAST DISCUSSION...GLUECK
FIRE WX/AVIATION DISCUSSIONS...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 12:25 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST THU JUL 21 2005

AZZ029>035-220700-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1225 PM MST THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...MOISTURE IN PLACE COMBINED WITH STRONG DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. INITIAL STORM DEVELOPMENT WILL BE OVER THE EASTERN
MOUNTAINS THIS AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS
EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND.
ALSO OF CONCERN ARE HAIL AND AREAS OF HEAVIER RAINFALL LEADING TO
LOCALIZED FLASH FLOODING.

DISCUSSION...STORM DEVELOPMENT TODAY IS EXPECTED TO BE SIMILAR TO
YESTERDAY...BUT WITH MORE MOISTURE IN PLACE THERE IS A HIGHER RISK
FOR MORE WIDESPREAD HEAVY RAINFALL. THE TUCSON SOUNDING INDICATES
30KT ENE SHEER...ENHANCING THE CAPABILITY OF THE STORMS TO ORGANIZE
INTO CLUSTERS/LINES. WITH THE INSTABILITY PRESENT ACROSS SOUTHEAST
ARIZONA...THERE WILL ALSO BE A CHANCE FOR HAIL WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO SOUTHEAST ARIZONA
LATE TONIGHT AND FRIDAY...CONTINUING ACROSS THE REGION THROUGH MUCH
OF THE WEEKEND. THIS WILL LEAD TO AN INCREASED CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT DURING THIS TIME FRAME...WITH THE MAIN
THREAT BEING HEAVY RAINFALL. BY NEXT WEEK...THE STANDARD MONSOON
FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING
ASSOCIATED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-220700-
NORTHERN GREENLEE COUNTY-
1225 PM MST THU JUL 21 2005

SYNOPSIS...MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING WILL
RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT. INITIAL STORM
DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND SOUTHERN WHITE
MOUNTAINS...MOVING WEST/SOUTHWEST INTO THE LOWER DESERTS LATE THIS
AFTERNOON. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY WINDS
TO NEAR 45 MPH AND AND SMALL HAIL.

DISCUSSION...STORM DEVELOPMENT TODAY IS EXPECTED TO BE SIMILAR TO
YESTERDAY. THE TUCSON SOUNDING INDICATES 30KT ENE SHEER...ENHANCING
THE CAPABILITY OF THE STORMS TO ORGANIZE INTO CLUSTERS/LINES. THERE
WILL ALSO BE A CHANCE FOR HAIL WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE FROM THE REMNANTS OF EMILY WILL MOVE INTO SOUTHEAST ARIZONA
LATE TONIGHT AND FRIDAY...CONTINUING ACROSS THE REGION THROUGH MUCH
OF THE WEEKEND. THIS WILL LEAD TO AN INCREASED CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT DURING THIS TIME FRAME...WITH THE MAIN
THREAT BEING HEAVY RAINFALL. BY NEXT WEEK...THE STANDARD MONSOON
FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Jul 20, 6:14 PM MSTSevere Thunderstorm WarningTWCPima61 min
Jul 20, 6:26 PM MSTSevere Thunderstorm WarningTWCGraham49 min
Jul 20, 7:12 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal48 min
Jul 20, 8:07 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Jul 21, 2:59 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 21, 3:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Jul 21, 3:43 PM MSTSevere Thunderstorm WarningTWCPinal34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.